Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 115, NWS Buffalo, NY

December 12, 2018

NWS Buffalo, NY issued this small craft advisory at Dec 12, 2018, 3:30 AM EST. It took effect at Dec 12, 2018, 7:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 3:30 AM EST (08:30 UTC)
In effect from
Dec 12, 2018, 7:00 PM EST
Expired
Dec 13, 2018, 6:04 AM EST
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

128 
WHUS71 KBUF 120830
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
330 AM EST Wed Dec 12 2018

LOZ042-043-121630-
/O.NEW.KBUF.SC.Y.0115.181213T0000Z-181213T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
330 AM EST Wed Dec 12 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 7 PM this evening to 7 AM EST
Thursday.

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
5 follow-up statements
330 
WHUS71 KBUF 121747
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1247 PM EST Wed Dec 12 2018

LOZ042-043-130200-
/O.CON.KBUF.SC.Y.0115.181213T0000Z-181213T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1247 PM EST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM EST THURSDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
897 
WHUS71 KBUF 122025
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
325 PM EST Wed Dec 12 2018

LOZ042-043-130430-
/O.CON.KBUF.SC.Y.0115.181213T0000Z-181213T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
325 PM EST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 AM EST THURSDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
431 
WHUS71 KBUF 130225
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
925 PM EST Wed Dec 12 2018

LOZ042-043-131030-
/O.CON.KBUF.SC.Y.0115.000000T0000Z-181213T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
925 PM EST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WINDS...East 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Hitchcock
582 
WHUS71 KBUF 130841
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
341 AM EST Thu Dec 13 2018

LOZ042-043-131200-
/O.CON.KBUF.SC.Y.0115.000000T0000Z-181213T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
341 AM EST Thu Dec 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WINDS...Southeast 5 to 15 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
611 
WHUS71 KBUF 131104
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
604 AM EST Thu Dec 13 2018

LOZ042-043-131215-
/O.CAN.KBUF.SC.Y.0115.000000T0000Z-181213T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
604 AM EST Thu Dec 13 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 3:30 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 12, 3:30 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
330 AM EST Wed Dec 12 2018

.SYNOPSIS...
Weak lake effect snow will diminish this morning south and southeast
of Lake Ontario. After a brief period of dry weather later today and
into this evening, a passing disturbance will bring light snow to
areas south of Lake Ontario tonight and early Thursday. Much warmer
air will reach our region Friday and through the weekend, with
air temperatures topping out into the 40s each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lake effect snow this morning continues to weaken based on the
effects of northwest flow, loss of moisture in the dendritic snow
growth zone and lowering lake induced equilibrium levels. Light snow
will continue this morning through the Genesee Valley and northern
Finger Lakes, ending by around noontime. Additional accumulation of
snow will be minor, likely to be less than an inch.

Elsewhere, moisture in the lower levels will maintain a cloudy day
across the region as an upper level ridge axis nears...creating a
subsidence inversion that will make difficulty in eroding these
clouds. The North Country will have the best chance of clearing with
NW flow keeping the addition of lake moisture to a minimum. This
clearing will allow for the North Country to quickly cool this
evening...supporting overnight lows that will dip down into the low
to mid single digits across the North Country.

This upper level ridge will give us a brief period of dry weather
through the afternoon and early evening hours. Water Vapor imagery
this early morning displays a potent shortwave trough near MN/IA
border that will near our region tonight. Moisture pooling ahead of
this feature, combined with lift associated with the shortwave will
bring a period of light snow across our region tonight...mainly
south of Lake Ontario. Snowfall rates will be modest, up to a half
inch per hour...that in total could yield 2 to 3 inches of snow
tonight across the hills of the So. Tier...with an inch or two of
snow just to the south of Buffalo and Rochester.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A shortwave ridge will move into New England while a robust closed
mid-level low moves into the Great Lakes Wednesday night. Moisture
and subsequently clouds will increase from west to east across WNY
overnight. Further north, mostly clear conditions will persist
across the North Country. This will allow temperatures to plummet in
the Tug Hill region with lows in the mid single digits. The closed
low will have already overcome it's surface low across the Mid-West
and therefore be weakening as it tracks east. The track of the low
coupled with enough mid-level moisture will produce snow showers
across WNY with the best chance across the W. Southern Tier. Minor
accumulations are expected overnight mainly confined to the higher
terrain. This system will move overhead Thursday morning and
scattered light snow showers and flurries are expected across WNY
through the morning. A southerly flow will draw warmer temperatures
into the region with highs in the mid to upper 30's to the low 30's
at higher elevations by afternoon.

Another mid-level ridge will move overhead Thursday night and
persist into Friday. Dry conditions are expected during this time.
Warm air advection will move into the region overnight and
temperatures will fall to the upper 20's low 30's Thursday night and
rise into the low 40's Friday. Although dry, clouds will move back
into the region Friday ahead of the next system.

A large area of low pressure will be located near the lower
Mississippi Valley Friday morning. It will track slowly east-
northeast however there is a significant amount of spread in the
speed and track of the low into the weekend. Rain chances increase
Friday night as a southerly flow advects moisture. It's uncertain if
we'll be able to tap into the axis of Atlantic moisture before the
low moves east and cuts it off.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
To start this period, much uncertainty still exists with the models
through early Sunday for precipitation potential. The GFS has a
wetter solution than the ECMWF, but with lower QPF amounts than
previous GFS model runs. The drier solution from the ECMWF for
Saturday is the result of more of the rainfall/precip developing to
the south and east of the area, this being a result of the ECMWF
suggesting a more southerly track to the surface low. As a result of
both models having at least some precip near the area, went with
chance POPs across the area through Saturday night. As the area of
low pressure shifts from the Tennessee Valley to the Delmarva
Peninsula from Saturday morning through Sunday morning, POPs will
taper off some across the area late Saturday night through Sunday.
Model guidance should come to better agreement for precip as we near
closer to the event.

Cold air advection associated with a deepening mid and upper level
trough on Monday will result in lowering 850Ts through Tuesday. The
cold 850Ts combined with increasing synoptic moisture from this
trough will help to generate some potential lake effect snow south
and southeast of the lakes Monday through Tuesday. 850Ts of around
-10C are suggested by guidance, but any deviation from that range
will increase or decrease the chances of lake effect.

Temperatures during this period will start out warmer than the area
has been experiencing, but then end on a cold note. Saturday and
Sunday high temperatures will be in the low to mid 40s. Monday and
Tuesday highs will be in the low to mid 30s, with areas closer to
the lakes warmer than areas across the higher terrain. Low
temperatures will start out in the upper 20s to low 30s for Saturday
and Sunday night before cooling for Monday and Tuesday night into
the low to upper 20s, with areas closer to the lakes being the
warmest locations.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
For the 06Z TAFS widespread MVFR and low end VFR flight conditions
are found across the region...with localized IFR in light snow/ fog
across KJHW (higher terrain) and KART (closest to the departing
upper level trough).

We should see a modest improvement to flight conditions through the
mid morning hours as an upper level ridge axis passes across the
region. Moisture trapped in the lower layers will still continue
widespread MVFR and low end VFR south of Lake Ontario though.

After a possible brief return to VFR this evening, flight conditions
will again lower tonight as an upper level disturbance passes just
to the south of the region, spreading light snow across areas south
of Lake Ontario. KJHW will likely diminish to IFR just before 06Z,
with MVFR, brief IFR farther to the north across KBUF/KIAG and KROC
after 06Z.

Outlook...

Thursday...Mainly VFR with a chance of light snow showers.

Friday...Mainly VFR with a chance of rain showers across
the Southern Tier.

Saturday and Sunday...VFR/MVFR with a chance of rain showers.

&&

.MARINE...
Between a surface high over northern New England, and surface low
over the Midwest, an easterly flow will develop later today and
tonight on the Lakes with wind speeds exceeding 20 knots on the
western end of Lake Ontario. These speeds along with waves over 4
feet will necessitate the issuance of small craft advisories for the
western half of Lake Ontario. Winds will veer to southeasterly
tomorrow and weaken with lowering wave heights pushed towards the
Canadian waters.

These southeast to south winds will remain on the Lakes Thursday
through Friday night, but likely remaining just below small craft
thresholds. Another storm system will near the region for the
weekend, though north winds associated with this system may remain
light enough to continue favorable boating conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 7 PM this evening to 7 AM EST
         Thursday for LOZ042-043.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...HSK
LONG TERM...SW
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Dec 11, 5:17 AM EST, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
517 AM EST Tue Dec 11 2018

NYZ001>008-010>014-019>021-085-121030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
517 AM EST Tue Dec 11 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
517 AM EST Tue Dec 11 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 7:05 PM ESTSpecial Weather StatementBUFJefferson55 min
Dec 11, 8:03 PM ESTSpecial Weather StatementBUFLewis42 min

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.